Advert

Coronavirus Vaccine: Women Are Reporting Heavier Periods After The Jab

Published 

Coronavirus Vaccine: Women Are Reporting Heavier Periods After The Jab

After having her first dose of the Pfizer coronavirus vaccine in June, Ellen Scott was prepared for the symptoms she'd heard about from friends who had had the jab before her.

So when the 28-year-old felt the fatigue hit her like a tonne of bricks, and a deeply sore arm the next day, it wasn't a particularly big shock to her. What was a surprise, though, was the onset of her period.

"So, I'm on the pill and have been for years," Ellen explains to Tyla. "For the last couple of years I do the back-to-back method of taking three packs in a row, then having a period. The day after the first vaccine, I started my period, when I was midway through my first pack of contraceptive pills (so it definitely wasn't due).

Women have reported more severe periods after their first dose (Credit: Unsplash)
Women have reported more severe periods after their first dose (Credit: Unsplash)
Advert

"It wasn't heavier than usual but I did have much worse PMS symptoms - a lot of pain, breakouts, headaches - and it went on to last for a full four weeks.

"It then stopped for four days, and then came back again and has not stopped since then. I've been continuing to take the pill throughout all of this so it's absolutely bizarre."

Ellen, who documented her long-running period on her blog, is not alone. While there is yet to be actual, tangible data on what percentage of menstruating individuals have experienced heavier or irregular periods post-vaccine, many have taken to social media to describe their experiences following their first dose.

Injections may be causing irregular periods (Credit: Pexels)
Injections may be causing irregular periods (Credit: Pexels)
Advert

"Dunno why I'm surprised at there being zero warning about the vaccine making periods come early/ irregular given that there's also zero warning about the side effects of contraceptive hormones, gynaecology procedures," one woman snarkily wrote on Twitter.

Another added: "A bunch of my friends and myself had significantly heavier/harsher periods after our vaccines," while a third said. "This definitely happened to me after my Pfizer jab, my period was a lot heavier than normal but I had no idea it could be because of the vaccine."

Gynaecologist for Callaly Dr Tania Adib has also noticed a number of people vocalising changes in their cycle post-vaccine.

"It's important to note that people experiencing changes to their menstrual cycle are still in a minority," she tells Tyla.

Advert

"Certainly, some people have been affected, and the Royal College of Obstetrics and Gynaecologists are aware of the changes."

Other people have reported heavier periods or worse PMS (Credit: Unsplash)
Other people have reported heavier periods or worse PMS (Credit: Unsplash)

Dr Adib continues that we may not have seen this side effect before in other jabs for the simple reason that we don't tend to vaccine menstruating adults.

"The flu jab we tend to give to older adults, who are past menstruation," she says. "The last booster jab we give to girls is around age 13, while the HPV jab is given at 12, where so many younger people have not started their periods.

Advert

"With the coronavirus vaccine, we initially vaccinated the elderly, who are past menses. Because we're now vaccinating everyone over 18, we're suddenly seeing far more reports about it."

There is currently no definitive element within the coronavirus vaccine that has been pinpointed as making changes to your natural cycle.

However, Dr Adib points out that a number of things can alter your hormones, which could result in changes to your period.

"The brain communicates with the ovaries to co-ordinate the release of hormones from the ovary," she explains. "There's a really delicate balance during the menstrual cycle. There's feedback from the hormones that are produced by the brain, from the hypothalamus to the pituitary gland, and then that's communicated on to the ovaries.

Advert

"It's a very complex feedback loop and a number of things can affect that. Anything in that feedback loop can alter the mechanism can affect bleeding, even things like stress."

Indeed, the vaccination triggering your immune response (as it should) is something that most definitely could have an impact on your periods.

Your endometrium, also known as the inner lining of your uterus, is actually part of your immune, explained Dr Karan Rajan on TikTok.

"As your whole body reacts to the immune response - fevers, headaches, body aches - so might the lining of your uterus with temporary endometrial inflammation," he said.

"It's a normal immune response, and you might get changes to period flow, cramps and timing."

For those worrying, Dr. Adib stresses that this imbalance is temporary, and with time should fix itself - and has absolutely zero impact on your fertility.

"It can take the brain some time to rebalance. So once we discover what is causing the imbalance and it's resolved, the menstrual cycle should regulate again," she says.

"The important thing is that people still go to that Covid vaccine. if there were some cycle irregularity after the vaccine, it's likely to settle. In those people where the bleeding continues and it's irregular or heavy, and they're worried, they should go and see their doctor."

Dr Adib does add that the fact there's so little knowledge about the effect of the vaccine on menstruating individuals is itself symptomatic of the 'gender health gap'. Much like how the Astra Zeneca jab was not offered to those under 30 after it was discovered to cause an astronomically small chance of blood clots (while taking the contraceptive pill is more risky and handed out every day), the smaller amount of awareness of what the vaccine does to your period may be in part due to medicine being dominating by cisgender, straight, white males.

Any period changes will be regulated by your body shortly after (Credit: Unsplash)
Any period changes will be regulated by your body shortly after (Credit: Unsplash)

"It hasn't been highlighted as much as it should have. I think it does represent the inequality of gender in medicine," she says. "Science and medicine has always been typically male dominated. But progress in this field is something that takes time."

So, if you've had the vaccine and find your periods getting heavier or more irregular, like Ellen did? You can report the Coronavirus Yellow Card reporting site, which will record changes in people's menses.

"I do think changes in your period should be listed in the official side effects," Ellen said. "I'd urge anyone experiencing this or similar to report it to the Yellow Card site, and then hopefully medical professionals will start to listen."

Featured Image Credit: Pexels

Topics: Coronavirus, Fitness, Health

Kimberley Bond
Advert
Advert
Advert

Chosen for YouChosen for You

TV & Film

Selling Sunset Fans Are Buzzing For The New Season As Jason And Chrishell Reveal Shock Romance

a day ago

Most Read StoriesMost Read

News

Woman Outraged After Government Contact Tracer Used Details To Check If She Was Single

2 hours ago